Lightning, Hampshire
- When
- August 12, 1:00 PM EST
- Where
- Hampshire County, Worthington Corners
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Lightning struck a utility building in Worthington, igniting a fire which destroyed the structure and its contents, which included two classic cars, several snowmobiles and off-road vehicles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a utility building in Worthington, igniting a fire which destroyed the structure and its contents, which included two classic cars, several snowmobiles and off-road vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 9:55 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1055 AM EDT THU AUG 12 2004 .DISCUSSION... NEAR TERM...PREVIOUS FORECAST LOOKS GOOD. EASTERN AND SOUTHEASTERN MASSACHUSETTS AS WELL AS PARTS OF RHODE ISLAND WERE UNDER LESS CLOUD COVER THAN ORIGINALLY FORECAST...SO RAISED AFTERNOON HIGH TEMPERATURES IN THESE AREAS BY APPROXIMATELY 5 DEGREES TO ACCOUNT FOR MORE DAYTIME WARMING. ALSO UPDATED THE CLOUD COVER FORECAST ACCORDINGLY. OTHER THAN THAT...PREVIOUS FORECAST LOOKS GOOD. && .PREVIOUS DISCUSSION... .SHORT TERM (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS HAVE STARTED TO POP UP DURING THE PAST FEW HOURS...AND WITH A WARM AND HUMID AIRMASS IN PLACE WE WILL SEE MORE DEVELOP THIS MORNING...THOUGH COVERAGE SHOULD BE LIMITED. MODELS ACTUALLY SHOW BEST ACTION TAKING PLACE CLOSER TO THE FRONT TODAY...WHICH IS HUNG UP ACROSS NY AND PA. BOX-ETA 10 DOES ATTEMPT TO BRING SOME OF THIS CONVECTION INTO CT VALLEY BY AFTERNOON...AND THIS SEEMS REASONABLE BASED UPON RADAR TRENDS...SO WE WILL RESTRICT LIKELY POPS TO WESTERN ZONES TODAY AND LOWER TO CHANCE E...AS ACTIVITY SHOULD BE MORE SCATTERED IN NATURE FROM MANCHESTER... WORCESTER AND WILLIMANTIC TO CAPE COD CANAL. MODEL SOUNDINGS SHOW PULSE TYPE CONVECTION IS FAVORED TODAY...WITH POTENTIAL FOR HAIL AND STRONG WIND GUSTS IN COLLAPSING CELLS. LOCALLY HEAVY RAINFALL IS ALSO FAVORED WITH PRECIPITABLE WATER VALUES AROUND 1.50. ANY SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING WITH LOSS OF DAYTIME HEATING...THEN WE EXPECT ANOTHER ROUND OF PATCHY FOG AND LOW CLOUDS AS LOW LEVEL MOISTURE REMAINS HIGH. POPS WERE INCREASED TO CHANCE BY DAYBREAK FRI IN WESTERN ZONES AS WE LIKE GFS DEPICTION OF SHOWERS LIFTING INTO NYC AREA AT THAT TIME. && .LONG TERM (FRIDAY THROUGH WEDNESDAY)... MAIN CONCERNS DURING THIS PERIOD ARE PROJECTED IMPACTS FROM BONNIE AND CHARLIE THROUGH THIS WEEKEND. FORECASTS WILL BE BASED PRIMARILY ON TPC FORECAST ISSUED AT 03Z. WE PLAN TO RUN AN UPDATED FORECASTS WITH 09Z WIND GRIDS ONCE THEY BECOME AVAILABLE. GENERALLY WENT WITH THE GFS FORECAST OVER THE NEXT 5 DAYS...BUT MY CONFIDENCE IS BELOW AVERAGE. THERE ARE SOME MODEL DIFFERENCES... PARTICULARLY WITH THE ETA WHICH IS A BIT DRIER AND FARTHER EAST WITH THE REMNANTS OF BONNIE AND CHARLEY. BASED ON TPC AND HPC FORECASTS... THE GFS SEEMS TO BE A BETTER FIT. NOT EXPECTING AS MUCH IMPACT FROM BONNIE AS CHARLEY...BUT BOTH SYSTEMS BRING THE POTENTIAL FOR HEAVY RAINFALL. THIS WILL NEED TO BE MONITORED CLOSELY. && .MARINE... QUIET INTO FRI AS WINDS AND SEAS REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. MARINE WEATHER STATEMENT WILL BE UPDATED AFTER 09Z ADVISORIES ON BONNIE AND CHARLIE ARE ISSUED. THE STRONGEST WINDS FROM BONNIE ARE EXPECTED FRIDAY NIGHT INTO EARLY SATURDAY. THE STRONGEST WINDS FROM CHARLEY ARE EXPECTED SATURDAY NIGHT INTO SUNDAY. && .AVIATION... MVFR CEILINGS AND VISIBILITIES WILL PREVAIL EARLY THIS MORNING WITH AREAS OF IFR CEILINGS. EXPECT CONDITIONS TO IMPROVE TO VFR BY MIDDAY...THEN LOW CLOUDS/FOG RETURN TONIGHT WITH MVFR AND IFR CONDITIONS EXPECTED AFTER 02Z. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. SHORT TERM...JWD LONG TERM...BELK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 622 AM EDT THU AUG 12 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 622 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE SHOULD MOVE THROUGH SOUTHERN NEW ENGLAND ON FRIDAY AND FRIDAY NIGHT. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE POSSIBLE FOR MANY LOCATIONS...WITH THE POTENTIAL FOR ISOLATED DOWNPOURS BRINGING TOTALS OF 3 TO 4 INCHES AT A FEW LOCATIONS. POOR DRAINAGE FLOODING IS POSSIBLE FRIDAY. OUTER SQUALLS ON THE EAST SIDE OF BONNIE MAY ALSO PRODUCE TROPICAL STORM FORCE GUSTS ALONG THE SOUTH COAST. HEAVY DOWNPOURS AND GUSTY WINDS ASSOCIATED WITH HURRICANE CHARLEY... OR ITS REMAINS...SHOULD MOVE THROUGH SOUTHERN NEW ENGLAND SATURDAY NIGHT OR SUNDAY. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES ARE POSSIBLE...WITH POTENTIAL FOR ISOLATED DOWNPOURS BRINGING LOCAL RAINFALL UP TO 5 INCHES. SQUALLS ASSOCIATED WITH THE REMAINS OF CHARLEY MAY PRODUCE SCATTERED GUSTS TO AT LEAST TROPICAL STORM FORCE...ESPECIALLY ALONG THE NEW ENGLAND COASTAL WATERS. BOTH BONNIE AND CHARLEY WILL PRODUCE ROUGH SEAS FROM FRIDAY TO SUNDAY...ESPECIALLY ALONG THE SOUTH COAST OF RHODE ISLAND AND MASSACHUSETTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 HOURS.
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422691.